On the distribution of the number of points on algebraic curves in extensions of finite fields

Omran Ahmadi*, Igor E. Shparlinski

*Corresponding author for this work

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Let C be a smooth absolutely irreducible curve of genus g ≥ 1 defined over Fq, the finite field of q elements. Let ≠C(Fqn) be the number of Fqn -rational points on C. Under a certain multiplicative independence condition on the roots of the zetafunction of C, we derive an asymptotic formula for the number of n = 1, . . . ,N such that (≠C(Fqn)-qn-1)/2gqn/2 belongs to a given interval I ⊆ [-1, 1]. This can be considered as an analogue of the Sato-Tate distribution which covers the case when the curve E is defined over ℚ and considered modulo consecutive primes p, although in our scenario the distribution function is different. The above multiplicative independence condition has, recently, been considered by E. Kowalski in statistical settings. It is trivially satisfied for ordinary elliptic curves and we also establish it for a natural family of curves of genus g = 2.

Original languageEnglish
Pages (from-to)689-699
Number of pages11
JournalMathematical Research Letters
Volume17
Issue number4
Publication statusPublished - Jul 2010

Fingerprint Dive into the research topics of 'On the distribution of the number of points on algebraic curves in extensions of finite fields'. Together they form a unique fingerprint.

Cite this